clopen.solutions
OP-00355 Open

Completeness of modes for slowly growing imaginary Schrödinger potentials

Submit a result

For $0 < \alpha \le 1/2$ let $A_\alpha$ be the operator $A_\alpha u = -u'' + i x^\alpha u$ on $L^2(0,\infty)$ with domain $$D(A_\alpha) = \{u \in L^2(0,\infty) : u \in H^2_{\mathrm{loc}}([0,\infty)),\ -u'' + i x^\alpha u \in L^2(0,\infty),\ u(0) = 0\}.$$ More generally, for $\alpha > 0$ and $c \in \mathbb{C}$ with $|\arg c| < \pi$, the operator $L_{c,\alpha} = -d^2/dx^2 + c x^\alpha$ with the same domain and Dirichlet condition has compact inverse and simple eigenvalues; for $0 < |\arg c| < \pi$ its eigenfunctions do not form a Riesz basis of $L^2(0,\infty)$. Their completeness in $L^2(0,\infty)$ was known for $|\arg c| < 2\pi\alpha/(\alpha + 2)$ (Almog and Helffer; Savchuk and Shkalikov), which for $c = i$ means $\alpha > 2/3$. Tumanov proved completeness for $|\arg c| < \theta_0(\alpha)$, where $\theta_0$ is continuous on $(0,2)$ with $2\pi\alpha/(\alpha + 2) < \theta_0(\alpha) < \pi\alpha$; in particular, for $c = i$ it holds for every $\alpha > \alpha_0$, for some $\alpha_0 < 2/3$.

Problem. Is the closed linear span of the eigenfunctions of $A_\alpha$ equal to $L^2(0,\infty)$ for every $0 < \alpha \le 1/2$? Only completeness is asked, not a Riesz basis or any other stable expansion.

Source: Almog (2015), open problem 1.1 of the American Institute of Mathematics workshop on mathematical aspects of physics with non-self-adjoint operators, for 0 < α ≤ 2/3, on the line or on the half-line with a Dirichlet condition; stated on the half-line for 0 < α ≤ 1/2 by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
SP — Spectral Theory
Secondary
CA, FA
Keywords
AIM Open Applied Problems, completeness of eigenfunctions, non-self-adjoint operators, Schrödinger operators

References

@misc{almog2015nsa,
  author       = {Almog, Yaniv},
  title        = {Completeness of eigenfunctions for {S}chr{\"o}dinger operators with complex potentials},
  howpublished = {List of open problems, AIM workshop ``Mathematical aspects of physics with non-self-adjoint operators'', American Institute of Mathematics, San Jose, California, 8--12 June 2015},
  year         = {2015},
  url          = {https://aimath.org/pastworkshops/nonselfadjointproblems.pdf},
  note         = {Problem 1.1},
}
@article{tumanov2022,
  author        = {Tumanov, Sergey},
  title         = {Completeness theorem for the system of eigenfunctions of the complex {S}chr{\"o}dinger operator {$\mathscr{L}_{c,\alpha} = -d^2/dx^2 + cx^\alpha$}},
  journal       = {J. Differential Equations},
  volume        = {319},
  year          = {2022},
  pages         = {80--99},
  doi           = {10.1016/j.jde.2022.02.010},
  eprint        = {2101.01680},
  archivePrefix = {arXiv},
}
@article{savchuk2017,
  author  = {Savchuk, A. M. and Shkalikov, A. A.},
  title   = {Spectral properties of the complex {A}iry operator on the half-line},
  journal = {Funct. Anal. Appl.},
  volume  = {51},
  number  = {1},
  year    = {2017},
  pages   = {66--79},
    doi     = {10.1007/s10688-017-0168-1},
  eprint  = {1702.00627},
  archivePrefix = {arXiv},
}
@article{almog2015cpde,
  author        = {Almog, Yaniv and Helffer, Bernard},
  title         = {On the spectrum of non-selfadjoint {S}chr{\"o}dinger operators with compact resolvent},
  journal       = {Comm. Partial Differential Equations},
  volume        = {40},
  number        = {8},
  year          = {2015},
  pages         = {1441--1466},
  doi           = {10.1080/03605302.2015.1025978},
  eprint        = {1410.5122},
  archivePrefix = {arXiv},
}
@article{tumanov2021,
  author        = {Tumanov, Sergey},
  title         = {Completeness theorem for the system of eigenfunctions of the complex {S}chr{\"o}dinger operator {$\mathscr{L}_c = -d^2/dx^2 + cx^{2/3}$}},
  journal       = {J. Funct. Anal.},
  volume        = {280},
  number        = {7},
  year          = {2021},
  pages         = {108820},
  doi           = {10.1016/j.jfa.2020.108820},
  eprint        = {1903.10594},
  archivePrefix = {arXiv},
}
@misc{aim-imaginary-sublinear-potential-completeness,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Completeness of modes for slowly growing imaginary Schrödinger potentials}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/428-imaginary-sublinear-potential-completeness.md},
  note         = {Entry 428 at commit a153f46, 2026-10-13},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00355, "Completeness of modes for slowly growing imaginary Schrödinger potentials", clopen.solutions.